Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Morristown, TN

July 29, 2001Carter County, Johnson County, Sullivan County, Tennessee; 5 counties in Virginia

NWS Morristown, TN issued this flash flood warning at Jul 29, 2001, 3:38 PM EDT for Carter County, Johnson County, Sullivan County, Tennessee; 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 3:38 PM EDT (19:38 UTC)
Expired
Jul 29, 2001, 8:00 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 291946
FFWMRX

TNC019-091-163-VAC105-167-169-191-195-300000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE
  JOHNSON COUNTY IN EAST TENNESSEE
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  LEE COUNTY IN SOUTHWEST VIRGINIA
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT

* AT 345 PM EDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
OFFICIALS CONTINUE TO REPORT AREAS OF FLASH FLOODING OCCURRING 
ACROSS MUCH OF SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. FLOODING 
IS BEING REPORTED ON VARIOUS ROADWAYS. ISOLATED EVACUATIONS HAVE 
BEEN REQUIRED. WISE COUNTY VIRGINIA HAS BEEN DECLARED A DISASTER 
AREA. ADDITION SCATTERED MODERATE TO HEAVY SHOWERS WILL CONTINUE 
ACROSS THE WARNED AREA THIS EVENING.

FLASH FLOODING IS OCCURRING IN THE WARNED AREA. MOST FLASH FLOOD 
DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH AREAS WHERE WATER 
COVERS THE ROAD. NEVER CROSS A FLOWING STREAM, EVEN A SMALL ONE ON 
FOOT.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:18 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 29, 3:18 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT SUN JUL 29 2001

FLOODING ONGOING IN VIRGINIA AND SOME NORTHEAST TN COUNTIES.
ANOTHER ROUND OF STORMS HEADED IN FROM SE KY ATTM...ASSOCIATED WITH
FRONT.  FRONT WILL MOVE THROUGH OVERNIGHT...BRINGING MUCH-NEEDED
SLIGHTLY DRIER AIR.  WILL GO WITH COVERAGE POPS FOR TONIGHT WITH
SOME THIS EVENING WORDING...AND EXPECT ONLY SHOWERS MON WILL BE IN
MOUNTAINS WITH UPSLOPE AID.  WOULD NOT BE SHOCKED TO SEE ENOUGH
RESIDUAL MOISTURE TO TRIGGER A COUPLE SHOWERS IN THE VALLEY...BUT
NOT A MENTIONABLE PROBABILITY.

TEMPS FROM FWC SEEMED BETTER THAN AVN...AND WAS ACCEPTED WITH ONLY
MINOR ALTERATIONS.  LOOKS LIKE WILL GET A DRYING OUT PERIOD MON
THROUGH THU OR SO.

FCSTID = 29
CHA   73  90  71  91 /  60  10   0   0
TYS   71  88  69  89 /  50   5   5   0
TRI   68  85  64  86 /  50  10   5   0
OQT   70  88  68  89 /  50   5   5   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:27 AM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington3 hr
Jul 29, 12:20 PM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington4 hr
Jul 29, 2:15 AM EDTFlash Flood WarningMRXLee3 hr
Jul 29, 3:40 AM EDTFlash Flood WarningMRXRussell, Scott, Washington, Wise, City of Norton4 hr

Nearby

Flash Flood Warnings in Virginia, 2001Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.